Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Attention Deficit Hyperactivity Disorder

Adderall and Increased Heart Rate

08/15/2007

Question:

I`ve been taking adderall for 6 weeks. My psychiatrist prescribed it to help with severe fatigue and brain fog. First I took 10 mg a day, then 20 mg and now he has upped it to 10 to 15mg taken 3x per day. A week after this last increase I decided for the heck of it to take my pulse and noticed my heart rate has increased by between 10 to 25 beats per minute depending on time of day and how long it`s been since I took my last dosage. I have never had heart trouble, and have undergone numerous tests over the last few years for lyme, ms, etc, during which I had a chest x-ray and had my blood pressure checked at every visit. My blood pressure was always great, about 90 over 60, and none of my doctors ever mentioned any issues when listening to my heart. Is it safe to keep taking adderall even though it`s increased my heart rate? For a few days I noticed lots of early heart beats, or pauses, but those seem to have lessened and now I have a normal sounding steady beat that is just faster than it used to be. No palpitations or jitters, and I can`t feel my heart beat unless I take it upon myself to check my pulse. Is this a normal side effect of adderall because it`s a stimulant?

Answer:

First of all, your doctor knows you and I do not so I urge you to discuss this with him. However, I can give you general information that usually pertains to healthy individuals on stimulants like Adderall.

The increased rate effect you have noticed happens with most people who start a stimulant. Many people will have less of an increase in their pulse after taking the stimulant many months but their pulse is still usually at least a few points higher than prior to using stimulants. There is usually noting to be concerned about as long as the increased pulse is not making you uncomfortable (physically or in terms of anxiety) and is not associated with breathing problems, sudden sweating, dizziness or chest pain.

The change in beats you noted are probably not concerning either but notice I said probably. As long as they are rare, improving and not associated with any of the symptoms I mentioned earlier, and as long as your physician agrees, there is likely no problem.

For more information:

Go to the Attention Deficit Hyperactivity Disorder health topic, where you can:

Response by:

Susan Louisa Montauk, MD
Formerly Professor of Family Medicine
University of Cincinnati